How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4855
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

Could Phenobarbital for epilepsy cause panting in a dog?

Customer Question

My 4 year old dog, Gizmo is on Phenobarbital for Epilepsy. He is panting a lot. He has an enlarged heart and a fatty tumor around his gut. Is the panting a side effect? Is he in pain?
He is also wheezing. I was told this is normal for his enlarged heart. He seems restless and can't get comfortable. I was also wondering if I can give gizmo turmeric or if it would interact with his medication?
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Alleyne replied 2 months ago.
How long has he been on phenobarbital for?
When was his last seizure?
Customer: replied 2 months ago.
Maybe 4 months, no seizures since the medication.
Expert:  Dr. Alleyne replied 2 months ago.

Okay thank you for the additional information. Has he had any labwork to check his phenobarbitol levels in his blood since he has been on the medication? If he is having a side effect to the medication his dose may need to be reduced. Checking his phenobarbitol levels may help determine that. But in most cases dogs on phenobarbitol experience side effects with the drug early on. I would suspect that something else may be going on. How was his heart determined to be enlarged? Was it by x-rays?

Customer: replied 2 months ago.
His phenobarbital levels were checked about a month and a half after starting the medication. I was told they are at a good level.
An X-ray was done at the same time of the seizures 4 months ago. He is overweight, I was told getting his weight down would help...he is on a special weight reduction food provided by my vet
Expert:  Dr. Alleyne replied 2 months ago.

Okay since his levels were normal then I would think it would be less likely a side effect of the medication. With his panting and his restlessness I would suspect something is making him uncomfortable. I would start off with a physical exam by your veterinarian to rule out any possibility of pain. Dogs that are overweight can experience some joint and arthritic issue so it is definitely a possibility. Otherwise you may want to revisit the enlarge heart issue to make sure nothing changed since 4 months ago

Customer: replied 2 months ago.
Can I give him turmeric with phenolbabtrol? I read online it "may" help with his enlarged heart
Expert:  Dr. Alleyne replied 2 months ago.
I have heard that turmeric has some anti-inflammatory qualities, but as far as the heart is concerned it depends on why it is enlarged. In most cases heart enlargement is due to an anatomical abnormality based on blood flow and pressure changes. As far as I know turmeric does not address any of those issues.
You may want to confirm what is causing the enlargement of the heart if possible with an ultrasound just to make sure. I know some overweight dogs can have the appearance of an enlarged heart because of the increase fat reserves. So weight loss may help the issue as well.

Related Dog Veterinary Questions